Abuse of Over the Counter Medication
In the past there was a limit to the substances that could have been abused or experimented with.
During the so called ‘hippy’ era marijuana and other hallucinogenic drugs, such as LSD were popularly used. Widening the spectrum of drug abuse. Furthermore, the seventies saw more widespread cocaine usage. With this becoming increasingly used in the eighties, together with ecstasy and meth.
Today, people are becoming more and more resourceful and inventive with what drugs they experiment with. Now the worries are not only for drugs that are available through illegal selling on the street but also those that can be found in people’s medicine cabinets.
There are around 3.1 million youths in the US have experimented with an over the counter cough or cold medication to stimulate a high. “Today people are abusing cold pills and cough syrups in significant doses to experience hallucinations. “Out-of-body” events and other ‘trips’’ officials said.
The survey, conducted and released in 2006 by the Substance Abuse and Mental Health Services Administration, or SAMHSA, shone light on the abuse of over the counter drugs.
The results of the study should be a cautionary notice to people to keep watch on what they keep in their medicine cabinets. What measures they will take to prevent their friends, family members and children from misusing over-the-counter drugs.
Over the Counter Medication
Abuse of over-the-counter medicines, like cough syrups, has been known for a long time. Also, the number of young adults experimenting with them wasn’t well quantified.
NyQuil, Robitussin, and Coricidin products were the top three OTC drugs of choice for people. The chemical that is present in cold and cough medicines that induces the ‘high’ wanted by the abusers is dextromethorphan, also known as DXM. This cough suppressant is prevalent in over 140 cough and cold brand products that are available without a prescription.
Too much of the substance DXM. It leads to hallucinations or out-of-body ‘trips’ similar to those experienced when using PCP and Ketamine. An overdose of DXM can cause irrepressible muscle spasms, vomiting, delirium, irregular heartbeat, and sometimes death.
Please call The Haynes Clinic for information and advice on 01462 851414